2 Clarke Drive
Cranbury, NJ 08512
© 2022 MJH Life Sciences™ and OncLive - Clinical Oncology News, Cancer Expert Insights. All rights reserved.
Douglas W. Sborov, MD, MS, discusses mitigating toxicities associated with monoclonal antibodies in multiple myeloma.
Douglas W. Sborov, MD, MS, assistant professor, Division of Hematology and Hematologic Malignancies, Department of Internal Medicine, University of Utah School of Medicine; director, Multiple Myeloma Program and Division of Hematology Biorepository; member, Huntsman Cancer Institute (HCI) Experimental Therapeutics Program; physician leader, Multiple Myeloma/Bone Marrow Transplant arm, HCI Clinical Trials Office; and member, HCI Protocol Review and Monitoring Committee, Huntsman Translational Scholar, University of Utah Health, discusses mitigating toxicities associated with monoclonal antibodies in multiple myeloma.
When utilizing monoclonal antibodies, supportive care measures include prophylactic antivirals, such as acyclovir, given at 400 mg twice daily, Sborov says. Heavily pretreated patients with low absolute lymphocyte counts should be considered for prophylactic antiviral treatment with levofloxacin and trimethoprim/sulfamethoxazole. Additionally, because hepatitis reactivation is a risk in multiple myeloma, checking for hepatitis B and C prior to any treatment is important, Sborov explains.
Additionally, mitigating potential infusion-related reactions with monoclonal antibodies is important and can be done with pretreatment consisting of acetaminophen, diphenhydramine, and an H2 blocker, like clonidine, Sborov adds. Dexamethasone should also be included in the pretreatment regimen, but most patients are receiving the agent as part of their initial treatment regimen.
Regarding daratumumab (Darzalex), patients receive montelukast as supportive care, but the H2 blocker is likely not needed, Sborov says. As subcutaneous daratumumab becomes more utilized vs intravenous daratumumab, the field will continue to refine how long patients need to be monitored for infusion-related reactions following treatment, Sborov concludes.